Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 4, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Feb 10, 2017, 1:20 AM PST for Orange County, San Diego County, California. It took effect at Feb 10, 2017, 8:00 AM PST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2017, 1:20 AM PST (09:20 UTC)
- In effect from
- Feb 10, 2017, 8:00 AM PST
- Expired
- Feb 11, 2017, 8:00 PM PST
- In force
- 36 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WHUS46 KSGX 100920 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 120 AM PST FRI FEB 10 2017 ...HIGH SURF FROM FRIDAY MORNING THROUGH SATURDAY EVENING... .A SWELL OF 7 TO 8 FEET AT 12 TO 13 SECONDS FROM THE WEST- NORTHWEST WILL BRING HIGH SURF TO THE WEST-FACING BEACHES OF ORANGE AND SAN DIEGO COUNTIES FROM THIS MORNING THROUGH SATURDAY EVENING. CAZ043-552-102200- /O.NEW.KSGX.SU.Y.0004.170210T1600Z-170212T0400Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 120 AM PST FRI FEB 10 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PST SATURDAY. * WAVES AND SURF...4 TO 7 FEET. HIGHEST SETS ON WEST-FACING BEACHES. * TIMING...SWELL BUILDING THIS MORNING...THEN SUBSIDING SATURDAY EVENING. * TIDES...MORNING HIGH TIDES OF 6.0 TO 6.3 FEET TODAY AND SATURDAY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
5 follow-up statements
057 WHUS46 KSGX 102016 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1216 PM PST FRI FEB 10 2017 ...HIGH SURF THROUGH SATURDAY EVENING... .A WEST-NORTHWEST SWELL OF 7 TO 8 FEET AT 12 TO 13 SECONDS FROM 280 DEGREES WILL BRING HIGH SURF TO THE WEST-FACING BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH SATURDAY EVENING. CAZ043-552-110600- /O.CON.KSGX.SU.Y.0004.000000T0000Z-170212T0400Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 1216 PM PST FRI FEB 10 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST SATURDAY... * WAVES AND SURF...5 TO 7 FEET. HIGHEST SURF SOUTH OF CARLSBAD AND NORTH OF NEWPORT BEACH. * TIMING...SWELL BUILDING THIS TODAY...PEAKING TONIGHT INTO SATURDAY AND THEN SUBSIDING SATURDAY EVENING. * TIDES...MORNING HIGH TIDE OF 6.1 FEET SATURDAY AT 856 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HARRISON HTTP://WWW.WEATHER.GOV/SANDIEGO
232 WHUS46 KSGX 110439 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 839 PM PST FRI FEB 10 2017 ...HIGH SURF THROUGH SATURDAY EVENING... .A WEST-NORTHWEST SWELL OF 7 TO 8 FEET AT 12 TO 13 SECONDS FROM 280 DEGREES WILL BRING LOCALLY HIGH SURF TO THE WEST-FACING BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH SATURDAY EVENING. CAZ043-552-111400- /O.CON.KSGX.SU.Y.0004.000000T0000Z-170212T0400Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 839 PM PST FRI FEB 10 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST SATURDAY... * WAVES AND SURF...5 TO 7 FEET. HIGHEST SURF SOUTH OF CARLSBAD AND NORTH OF NEWPORT BEACH. * TIMING...SWELL PEAKING TONIGHT INTO SATURDAY AND THEN SUBSIDING SATURDAY EVENING. * TIDES...MORNING HIGH TIDE OF 6.1 FEET SATURDAY AT 856 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SS HTTP://WWW.WEATHER.GOV/SANDIEGO
975 WHUS46 KSGX 111153 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 353 AM PST SAT FEB 11 2017 ...HIGH SURF THROUGH THIS EVENING... .A WEST-NORTHWEST SWELL OF 6 TO 8 FEET AT ABOUT 12 SECONDS FROM 280 DEGREES WILL BRING LOCALLY HIGH SURF TO THE WEST-FACING BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH THIS EVENING. CAZ043-552-112200- /O.CON.KSGX.SU.Y.0004.000000T0000Z-170212T0400Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 353 AM PST SAT FEB 11 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING... * WAVES AND SURF...5 TO 7 FEET. HIGHEST SURF SOUTH OF CARLSBAD AND NORTH OF NEWPORT BEACH. * TIMING...SWELL PEAKING TODAY AND THEN SUBSIDING THIS EVENING. * TIDES...MORNING HIGH TIDE OF 6.1 FEET TODAY AT 856 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
121 WHUS46 KSGX 112019 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1219 PM PST SAT FEB 11 2017 ...HIGH SURF THROUGH THIS EVENING... .A WEST-NORTHWEST SWELL OF 6 TO 8 FEET AT ABOUT 12 SECONDS FROM 280 DEGREES WILL BRING LOCALLY HIGH SURF TO THE WEST-FACING BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH THIS EVENING. CAZ043-552-120400- /O.CON.KSGX.SU.Y.0004.000000T0000Z-170212T0400Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 1219 PM PST SAT FEB 11 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING... * WAVES AND SURF...5 TO 7 FEET AND DECREASING. HIGHEST SURF SOUTH OF CARLSBAD AND NORTH OF NEWPORT BEACH. * TIMING...SWELL SUBSIDING THROUGH THIS EVENING. * TIDES...MORNING HIGH TIDE OF 6.1 FEET TODAY AT 856 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
061 WHUS46 KSGX 120407 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 807 PM PST SAT FEB 11 2017 CAZ043-552-120515- /O.EXP.KSGX.SU.Y.0004.000000T0000Z-170212T0400Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 807 PM PST SAT FEB 11 2017 ...HIGH SURF ADVISORY HAS EXPIRED... SURF HAS FALLEN BELOW ADVISORY LEVELS. $$ MOEDE HTTP://WWW.WEATHER.GOV/SANDIEGO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 9, 9:15 PM PST, 4 hours 5 minutes earlier.
Area forecast discussion, Feb 9, 9:15 PM PST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
915 PM PST Thu Feb 9 2017
.SYNOPSIS...
Dense fog near the coast will spread several miles inland through
Friday morning reducing visibilities to less than a quarter mile.
A storm from the north will bring rain to San Bernardino and Orange
Counties Friday afternoon. The rain will spread south into San Diego
County Friday night. Cooler Saturday with scattered showers.
Warmer Sunday and Monday with gusty offshore Santa Ana winds,
especially northern areas. Next week will be generally clear and
warm with weak offshore flow, but more precipitation is forecast
next weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Dense fog has reduced vis to a 1/4 mile or less in the coastal areas
this evening. As of 8 PM the fog extended as far inland as Miramar.
The fog will spread a little farther inland tonight as heights lower
and onshore flow increases ahead of the trough approaching from the
north. This may lift the inversion height a few hundred feet and
allow dense fog to reach the I-15 corridor in San Diego County from
Fallbrook southward to Mission Valley, and farther south to Lemon
Grove and Bonita. A Dense Fog Advisory is in effect until 9 AM
Friday.
A positive tilt longwave trough over the eastern Pacific is pulling
deep layer moisture into Central California this evening. The
leading edge of the rain was north of Pt Conception at 9 pm. The
rain will move slowly south through Friday night. The models have
trended weaker with the trough, and lighter with the precip amounts
as the AR decays as it moves south. The dynamics aloft are weak this
far south, so rain will be light in most areas, but occasionally
moderate in the coastal mountains slopes of SBD and Orange Counties.
The track of the upper low is also much farther west. Yesterday the
upper low was forecast to be over AZ Saturday night, but now the
track is 500 miles west over coastal waters of San Diego.
Forecast rainfall amounts have been lowered slightly tonight.
Highest amts of 0.20-0.60" will be in Orange County and the coastal
mountain slopes of San Bernardino and Riverside County, with maximum
amounts of 1.25" of the coastal slopes of the San Bernardino
Mountains. Rain totals in the Inland Empire and farther south in San
Diego County will range from 0.10-0.25", except near 0.50" on the
coastal mountain slopes. Most of the rain in San Diego County will
arrive after sunset. Very little if any rain in the lower deserts.
The high deserts will see 0.10-0.25".
The westerly track of the upper low will keep greater instability
and moisture over the area Saturday, with scattered showers Saturday
and Saturday night. The colder air will drop snow levels to around
5000-5500 feet with accumulating snow possible down to about 6000
feet. The showers will taper off late Saturday night or early Sunday
morning.
*From Previous Discussion*
A strong Santa Ana offshore wind event looks to take place
Sunday-Monday with strong and gusty winds likely in favored
locations through and immediately below the passes and canyons in
Orange and San Bernardino Counties. There will the potential for
isolated wind damage where winds surface along and below the
slopes with gusts of up to 70 mph possible.
Balmy temperatures Monday through Wednesday, then heights
gradually decrease Thursday into next weekend as an East Pac
trough approaches the region. Medium range models are indicating
the potential for a series of Atmospheric River events beyond the
7-day forecast, with the first system likely to arrive next
Friday or Saturday. These systems will be watched closely for
potential heavy rains and strong wind potential for SoCal.
&&
.AVIATION...
100415Z...Coast/Valleys...Areas of CIGS 200-500 ft MSL and
widespread vis 2 SM or less spreading 10-15 SM inland overnight.
Periods of vis blo 1 SM likely through 10Z. Cloud bases may lift 100-
200 ft MSL after 10Z with some improvements in vis...scattering out
between 14-16Z. Multiple cloud layers 1500-5000 ft MSL increasing
after 21Z as a storm approaches from the west. Showers possible by
00Z in Orange/Riverside/San Bernardino Counties...spreading
southeast into San Diego County during the late evening. Local
IFR/LIFR cigs/vis possible in heavier showers.
Mountains/Deserts...SCT-BKN clouds AOA 15000 ft MSL...lowering to
around 4000 ft MSL along/west of the mountains Friday afternoon.
Coastal mtn slopes becoming obscured in clouds/fog/precip during the
late afternoon.
&&
.MARINE...
Areas of dense fog will likely continue this evening before fog
starts to lift late tonight. A Marine Weather Statement remains in
effect.
Northwest winds will increase to around 15-20 kt with gusts of 25 kt
during the day Saturday as a trough of low pressure moves through
Southern California. The winds and elevated swell could result in
hazardous conditions for small craft, mainly for the outer waters.
&&
.BEACHES...
A 7-8 ft/12-13 second west-northwest swell from 280 degrees will
bring elevated to localized high surf and strong rip currents to the
beaches Friday and Saturday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Dense Fog Advisory until 9 AM PST Friday for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...None.
&&
PUBLIC...Moede
AVIATION/MARINE...SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 12:35 PM PST | Small Craft Advisory | SGX | 31 hr |
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.